This section is from the book "Materia Medica: Pharmacology: Therapeutics Prescription Writing For Students and Practitioners", by Walter A. Bastedo. Also available from Amazon: Materia Medica: Pharmacology: Therapeutics: Prescription Writing for Students and Practitioners.
Another effect of digitalis upon the sinus node is to change its rhythmic projection of impulses, so that the heart-rate shows regularly alternating short phases of acceleration and slowing. That is, the rate rhythmically waxes and wanes, whether the total rate is slowed or not. This is also the effect of vagus stimulation, and it is abolished by atropine. It is known as sinus arhythmia or phasic arhythmia. During forced inspiration and expiration this arhythmia is physiologic, and may be observed in most people, the phases corresponding with the phases of respiration. But when it results from digitalis it sometimes has no relation to the respiratory rhythm; it is then an indication of beginning poisoning.
Through the sinus node the digitalis effects are either slowing of the rate or sinus arhythmia, or both, or possibly momentary standstill. They result from vagus stimulation.